Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 69, NWS La Crosse, WI

May 8, 2002Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2002, 7:35 PM CDT for Buffalo County, Wisconsin. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2002, 7:35 PM CDT (00:35 UTC)
Expired
May 8, 2002, 8:30 PM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Buffalo County, WI

What was reported inside it

TimeReportWhereRemark
May 8, 7:40 PM CDTHail 0.75Fountain City, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 090035
SVRLSE
WIC011-090130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
735 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 830 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL 25 MILES SOUTH OF
  MONDOVI...OR ABOUT 11 MILES SOUTHEAST OF ALMA...MOVING NORTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MONDOVI AT 810 PM CDT...
 
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY 
EVENING FOR NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND SOUTHWESTERN 
WISCONSIN.

THIS STORM HAS A HISTORY OF LARGE HAIL...MOVE TO AN INTERIOR ROOM ON 
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:32 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 8, 3:32 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
332 PM CDT WED MAY 8 2002

...SEVERE WEATHER THREAT ACROSS MUCH OF THE AREA TONIGHT...

THE MAIN FORECAST CONCERN WITH THIS PACKAGE DEALS WITH THE SEVERE WEATHER
THREAT FOR TONIGHT...AND STRONG WINDS FOR THURSDAY.

AT 3 PM...A STRENGTHENING SURFACE LOW WAS LOCATED OVER NORTHWEST IOWA.
BOTH THE ETA AND AVN MODELS HAVE THIS LOW POORLY INITIALIZED. THEY TEND
TO DEVELOP THE LOW OVER KANSAS AS THE MAIN LOW AND IGNORE THIS LOW.
HOWEVER...LOOKING AT THE SURFACE DEW POINTS...THE NORTHERN LOW WILL BE
THE MORE SIGNIFICANT OF THESE LOW PRESSURE AREAS. BY LOOKING AT THE
SURFACE DEW POINTS IT WOULD SUGGEST THAT THIS LOW WILL TRACK TOWARD
THE TWIN CITIES THIS EVENING. BREEZY SOUTH AND SOUTHEAST WINDS
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST
WISCONSIN HAVE INCREASED THE SURFACE DEW POINTS INTO THE UPPER 50S
AND LOWER 60S. IN ADDITION...SUNSHINE THIS AFTERNOON HAS CAUSED
TEMPERATURES TO CLIMB INTO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA
AND AROUND 80 IN NORTHEAST IOWA. SATELLITE SOUNDER DATA INDICATES
THAT THE LIFTED INDICES HAVE FALLEN TO -8 OVER NORTH CENTRAL IOWA AND
THE CAPES HAVE INCREASED TO AROUND 1500 J/KG ACROSS NORTHEAST IOWA.
FROM LOOKING AT THE BLUE RIVER PROFILER...THERE IS PLENTY OF SPEED
AND DIRECTIONAL SHEAR. AS A RESULT...I EXPECT THE THUNDERSTORMS TO
FORM INITIALLY AS SUPERCELLS AND EVENTUALLY EVOLVE INTO A SQUALL
LINE THIS EVENING. THE INITIAL THREAT OF SEVERE WEATHER APPEARS TO
BE LARGE HAIL AND POTENTIALLY SOME ISOLATED TORNADOES...AND THEN
EVOLVE INTO A DAMAGING WIND EVENT.

AS THE LOW CONTINUES TO STRENGTHEN DURING THE DAY THURSDAY...THE
PRESSURE GRADIENT WILL CONTINUE TO INCREASE ACROSS THE COUNTY
WARNING AREA. IN ADDITION...THE AREA WILL SEE STRONG SUBSIDENCE
BEHIND THE SHORT WAVE. THE 1000 MB TO 850 MB LAPSE RATES ARE
MARGINAL FOR ADVECTING THE REALLY STRONG WINDS FROM ALOFT TO THE
SURFACE. AS A RESULT...THE WINDS WILL NOT BE QUITE AS STRONG AS THEY
COULD GET. HOWEVER...THE SUSTAINED WIND SPEEDS WILL LIKELY STILL BE
IN THE 25 TO 35 MPH RANGE IN SOUTHEAST MINNESOTA AND NORTHEAST
IOWA...AND IN THE 20 TO 30 MPH RANGE ACROSS THE REMAINDER OF THE
AREA. WIND GUSTS WILL BE LIKELY AROUND 45 MPH. CONSIDERING ALL THAT
IS GOING ON TONIGHT...I DIDNT ISSUE A WIND ADVISORY AT THIS TIME...
BUT ONE MAY BE NEEDED FOR THURSDAY IF THE LAPSE RATES GET ANY
STEEPER.

.LSE...NONE.

BOYNE

In the hours before

Local storm report, May 8, 7:01 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
701 PM CDT WED MAY 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    ELGIN                     MN   1 INCH HAIL
05/08/02   WABASHA                        REPORTED BY FIRE DEPT.

SHEA
Local storm report, May 8, 7:06 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
706 PM CDT WED MAY 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    ALTA VISTA                IA   .75 INCH HAIL
05/08/02   CHICKASAW                      DIME SIZE HAIL REPORTED.

0642 PM    MODENA                    WI   WIND DAMAGE
05/08/02   BUFFALO                        POWER LINES AND POLES
                                          KNOCKED DOWN ALONG COUNTY
                                          ROAD DD.

SHEA
Local storm report, May 8, 7:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
723 PM CDT WED MAY 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    RIDGEWAY                  IA   1 INCH HAIL
05/08/02   WINNESHIEK                     QUARTER SIZE HAIL REPORTED
                                          BY SPOTTERS.

0718 PM    SPILLVILLE                IA   .75 INCH HAIL
05/08/02   WINNESHIEK                     DIME SIZE HAIL ALONG WITH
                                          45 MPH WIND GUSTS. REPORTED
                                          BY COUNTY SHERIFF.

SHEA
Local storm report, May 8, 7:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
724 PM CDT WED MAY 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    4 W URNE                  WI   WIND DAMAGE
05/08/02   BUFFALO                        TREES AND SIGNS BLOWN DOWN
                                          EAST OF HIGHWAY 24 ALONG
                                          COUNTY ROADS K AND KK. TIME
                                          ESTIMATED.

SHEA
Local storm report, May 8, 7:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
732 PM CDT WED MAY 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0729 PM    DECORAH                   IA   1 INCH HAIL
05/08/02   WINNESHIEK                     REPORTED BY DECORAH POLICE
                                          DEPARTMENT.

SHEA
Local storm report, May 8, 7:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
734 PM CDT WED MAY 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    DECORAH                   IA   .88 INCH HAIL
05/08/02   WINNESHIEK                     NICKEL SIZE HAIL. REPORTED
                                          BY HOUSTON COUNTY EM.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:37 PM CDTTornado WarningARXCrawford53 min
May 8, 9:25 PM CDTSevere Thunderstorm WarningARXRichland65 min
May 8, 9:41 PM CDTFlash Flood WarningARXCrawford3 hr
May 8, 9:59 PM CDTSevere Thunderstorm WarningARXJackson, Monroe61 min
May 8, 10:22 PM CDTFlash Flood WarningARXRichland4 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.